Alert archive / Vermont / Special Weather Statements in 2022
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Aug 5, 2022, 5:21 AM EDT for Washington County, Vermont. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2022, 5:21 AM EDT (09:21 UTC)
- Expired
- Aug 5, 2022, 6:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Burlington, VT
- Hail
- 0.00 in
- Wind
- 30
County Washington County, VT
The radar
The Burlington radar (KCXX), 30 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851
WWUS81 KBTV 050921
SPSBTV
Special Weather Statement
National Weather Service Burlington VT
521 AM EDT Fri Aug 5 2022
VTZ005-006-008>010-017-018-051015-
Eastern Chittenden VT-Western Chittenden VT-Washington VT-
Western Addison VT-Eastern Addison VT-Lamoille VT-Orange VT-
521 AM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of south central
Lamoille, northwestern Orange, north central Addison, southeastern
Chittenden and northwestern Washington Counties through 615 AM EDT...
At 520 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hinesburg, moving east at 25 mph.
HAZARD...Heavy Rainfall. Heavy rain with hourly rates between 1 and
2 inches per hours.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montpelier, South Burlington, Monkton Ridge, Waterbury Village,
Monkton, Waitsfield, Monkton Boro, Berlin, Fayston, Williston,
Worcester, Middlesex, Bolton, Richmond, Hinesburg, Northfield
Village, St. George, Huntington, Northfield and Duxbury.
This includes Interstate 89 between mile markers 45 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4423 7317 4445 7317 4448 7254 4412 7254
TIME...MOT...LOC 0920Z 275DEG 22KT 4433 7306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
ClayWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:10 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 5, 3:10 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Burlington VT 310 AM EDT Fri Aug 5 2022 .SYNOPSIS... Numerous showers and thunderstorms will work through the North Country through the day today. Some storms will produce brief heavy rainfall but we aren't looking at any strong winds or hail today. These showers and thunderstorms will dissipate this evening with fog likely to develop during the overnight hours. Hot and humid conditions are expected through the weekend with highs in the mid 80s to mid 90s. && .NEAR TERM /THROUGH SATURDAY/... As of 310 AM EDT Friday...It's been a warm and humid overnight period thus far with cloud cover preventing radiational cooling while dewpoints have remained in the upper 60s to lower 70s. A cold front resides just to the west of the St. Lawrence River and really isn't expected to make any headway today given the lack of any appreciable flow aloft. Regardless of the frontal position, a potent shortwave has ejected across northern New York and southern Vermont this morning and has allowed for scattered to numerous showers and thunderstorms to already develop. Model NAM and GFS soundings show 750 to 1000 J/kg of CAPE residing across the region this morning. However, it appears that these CAPE values are elevated at this time with a sharp diurnally based surface inversion keeping the surface layer stable (hence the sporadic fog development this morning). While period of moderate to locally heavy rainfall will be possible this morning with these showers and thunderstorms, the threat for strong to severe storms is virtually NIL. We will continue to see these showers and thunderstorms move through the region throughout the day today with storm motions around 15 knots given the lack of flow aloft. Right now, the areal coverage is in question throughout the day but given high PWATs and tall/skinny CAPE profiles, we could see brief periods of heavy rainfall. It's not out of the question that some locations may exceed a half of an inch of rain with these storms today as the storms yesterday across southern Vermont dropped upwards of an inch of rain and formed in the same environment as today. Showers and thunderstorms should quickly come to an end this evening with the loss of heating and the shortwave responsible for the convection will exit the region. Given the early start to the convection this morning, there is once again high bust potential for afternoon high temperatures. For example, the latest LAV guidance is showing a high in Burlington of 78 degrees. Originally we had 84 degrees in the forecast and we have dropped temperatures down to 82 degrees. While it won't be hot outside today, dewpoints will likely hover in the 70s and could even briefly hit the mid 70s just after a rain shower moves through a region. Rainfall from yesterday and today coupled with clearing skies and high dewpoints overnight will set the stage for widespread fog across the region tonight starting as early as 10 PM. Locally dense fog with visibilities down to a quarter of a mile will be possible. Locations throughout the Connecticut and Winooski River Valleys have the highest likelihood of these lower visibilities. Saturday will be much warmer with partly to mostly sunny skies expected to prevail. There will be a possibility of some diurnally driven showers and thunderstorms on Saturday but limited instability, a plethora of dry air and building heights aloft should keep the chances and areal coverage rather low. We will have to be on the lookout for heat related issues on Saturday with high temperatures in the mid 80s to lower 90s and dewpoints again in the upper 60s to near 70 degrees. As it stands, heat indices of 90-95 degrees are expected across the region with 95-98 degrees throughout the Champlain Valley. Stay tuned for potential heat headlines later today. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... As of 310 AM EDT Friday...Any leftover shower/t-storm activity will quickly dissipate due to lost of daytime heating and remnants of stationary/warm front wash out across the area. Another warm and humid night with lows in the 60s/ard 70. Sunday looks like the hottest day of the weekend and potentially another Heat Advisory day with 925mb temps 23-26C, about 1-2C hotter than Sat with cold front/gradient about 50nm N of intl border. SFC dewpoints still in the 60s/ard 70 but somewhat drier air aloft may mix and will likely be enough for a cap across area with best chance of any t-storm activity alg intl border. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 310 AM EDT Friday...This will be the tricky portion of the forecast with potential impacts and potential vast differences between the northern and southern CWA. Cold front will be in the vicinity of the Canadian/US border being partially driven south due to passage of northern stream shortwave well north across James Bay basically moving parallel WSW-ENE. However on its heels is some minor shortwave ridging that will slow/halt progression, especially during Monday as daytime heating across southern CWA will make its southern progression a bit more difficult unti upstream shortwave and main trof axis begins to shift ESE toward and across the region Monday night-Tuesday. This delivers several forecast issues...where/when shower/t-storm Sunday night and Monday's Max T forecast before progess of front becomes restored late Monday through Tuesday. I'm thinking vast temp differences on Monday across CWA from St. Lawrence Vly and VT/Canadian border, cooler due to clouds/showers to my southern CWA where dangerous heat is still likely. Shower/t-storm threat through Tuesday, then trof axis shifts front out of CWA for somewhat drier conditions into the end of the week in broad WNW upper flow within the underside of James/Hudson Bay upper low with a shortwave that may bring a chance of instability showers...esp N and Mountains...in the Thu aftn/ngt timeframe with a cold front. Seasonable, refreshing temperatures Wednesday onward. Overall rain threat from Sunday night through Tuesday-Tuesday night does not look as organized and threatening as it did Wednesday and early Thursday. Plenty of juice with PWATS in the 1.5-2 inch range and some instability for some embedded t-storms. Total widespread QPF likely 1/2-1+ inch with locally higher amounts based on amount of instability and track of heavier cells. Upper level jet dynamics and greater threat appears to be north of the border into Canada but won't close the door with this overall synoptic pattern. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... Through 06Z Saturday...Plenty of mid to high level clouds continue to reside across the North Country this morning. A few pockets of clearing have been observed with fog quickly developing in these breaks. These breaks will be transient so it's unlikely any area will fog in for long this morning but brief IFR conditions will be possible at KEFK over the next 2-4 hours. An overall degradation in ceilings is expected over the next few hours with ceilings dropping to 1000-5000 ft with the lowest ceilings expected at KSLK and KMPV. Scattered rain showers with perhaps a few rumbled of thunder will be seen throughout the day with the main focus on central and southern Vermont. Precipitation ends around 00Z with clearing skies leading to fog development given the high humidity and recent rainfall. Outlook... Saturday: VFR. Chance SHRA, Chance TSRA, Patchy BR. Saturday Night: VFR. Slight chance SHRA, Slight chance TSRA. Sunday: VFR. Chance SHRA, Chance TSRA. Sunday Night: VFR. Chance SHRA. Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Monday Night: Mainly IFR, with areas MVFR possible. Chance SHRA. Tuesday: Mainly MVFR, with areas IFR possible. Chance SHRA, Chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Clay NEAR TERM...Clay SHORT TERM...SLW LONG TERM...SLW AVIATION...Clay
Hazardous weather outlook, Aug 5, 3:07 AM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 307 AM EDT Fri Aug 5 2022 NYZ026>031-034-035-087-VTZ001>011-016>021-060715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 307 AM EDT Fri Aug 5 2022 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. Showers and thunderstorms are possible today with the threat for locally heavy rainfall possible. While unlikely, some areas may see ponding of water or flooding of low lying areas underneath the stronger thunderstorms today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hot and humid conditions are expected with weekend with temperatures in the mid 80s to mid 90s. Heat indices in the mid to upper 90s will be possible for the North Country and may lead to an increased risk of heat related illnesses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 3:50 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
350 AM EDT Fri Aug 5 2022
NYZ030-031-034-050830-
Southern Franklin NY-Western Essex NY-Western Clinton NY-
350 AM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southwestern
Clinton, southeastern Franklin and northwestern Essex Counties
through 430 AM EDT...
At 350 AM EDT, Doppler radar was tracking a strong thunderstorm over
Adirondack Regional Airport, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saranac Lake, Adirondack Regional Airport, Lake Placid, Wawbeek,
Harrietstown, Paul Smiths, Union Falls, Saranac Inn, Ray Brook, Lake
Colby, Rainbow Lake, Gabriels, Lake Clear, Upper Saint Regis,
Onchiota, St. Regis Mountain, Vermontville, Franklin Falls, Alder
Brook and Upper St. Regis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4422 7433 4441 7443 4460 7392 4426 7377
TIME...MOT...LOC 0750Z 250DEG 21KT 4435 7420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ClaySpecial weather statement, Aug 5, 5:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
521 AM EDT Fri Aug 5 2022
VTZ005-006-008>010-017-018-051015-
Eastern Chittenden VT-Western Chittenden VT-Washington VT-
Western Addison VT-Eastern Addison VT-Lamoille VT-Orange VT-
521 AM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of south central
Lamoille, northwestern Orange, north central Addison, southeastern
Chittenden and northwestern Washington Counties through 615 AM EDT...
At 520 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hinesburg, moving east at 25 mph.
HAZARD...Heavy Rainfall. Heavy rain with hourly rates between 1 and
2 inches per hours.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montpelier, South Burlington, Monkton Ridge, Waterbury Village,
Monkton, Waitsfield, Monkton Boro, Berlin, Fayston, Williston,
Worcester, Middlesex, Bolton, Richmond, Hinesburg, Northfield
Village, St. George, Huntington, Northfield and Duxbury.
This includes Interstate 89 between mile markers 45 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4423 7317 4445 7317 4448 7254 4412 7254
TIME...MOT...LOC 0920Z 275DEG 22KT 4433 7306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ClayThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:13 PM EDT | Special Weather Statement | BTV | Orange | 47 min |
| Aug 4, 8:56 PM EDT | Special Weather Statement | BTV | Orange | 34 min |
| Aug 5, 3:21 PM EDT | Heat Advisory | BTV | Addison, Chittenden, Franklin, Grand Isle, Rutland, Windsor | 53 hr |
| Aug 5, 3:50 AM EDT | Special Weather Statement | BTV | Franklin | 40 min |
Nearby
Special Weather Statements in Vermont, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.